DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more



[Can treatment associated with ticlopidine and nifedipine increase serum levels of phenobarbital?]

Author(s): Sanchez-Romero A, Garcia-Delgado R, Duran-Quintana JA

Affiliation(s): Complejo Hospitalario Universitario de Albacete, Albacete, Espana. asanchez@hgab.insalud.es

Publication date & source: 2003-03-01, Rev Neurol., 36(5):433-4.

Publication type: Case Reports

INTRODUCTION: We report a case in which the association between ticlopidine, nifedipine and phenobarbital was linked with a higher than expected phenobarbital concentration in serum, which suggested a possible interaction between these drugs. CASE REPORT: A 67 year old male who received treatment with phenobarbital, digoxin, nifedipine, ticlopidine, paroxetine and clorazepate dipotassium. The first control of the level of phenobarbital in serum was performed without any symptoms or signs of toxicity or ineffectiveness. A phenobarbital concentration in serum of 21.4 mg/L was obtained, with a serum level/dosage ratio of 16.7. DISCUSSION: The serum level/dosage ratio of phenobarbital that was found in this case is almost twice as high as expected. In the absence of other factors that can explain this finding, we believe that two drugs (ticlopidine and nifedipine) may be involved in an interaction with phenobarbital. CONCLUSIONS: The high value of the serum level/dosage ratio that was found makes it advisable to monitor the concentrations of phenobarbital in serum in treatment associated with ticlopidine or nifedipine, especially when adjusting the dosage, beginning or ending treatment with these drugs.

Page last updated: 2006-01-31

-- advertisement -- The American Red Cross
 
Home | About Us | Contact Us | Site usage policy | Privacy policy

All Rights reserved - Copyright DrugLib.com, 2006-2017